Alert archive / Arizona / Freeze Warnings in 2018

Freeze Warning 4, NWS Tucson, AZ

October 31, 2018Cochise County, Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this freeze warning at Oct 31, 2018, 2:23 AM MST for Cochise County, Graham County, Greenlee County, Arizona. It took effect at Nov 1, 2018, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2018, 2:23 AM MST (09:23 UTC)
In effect from
Nov 1, 2018, 2:00 AM MST
Expired
Nov 1, 2018, 8:00 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS75 KTWC 310923
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
223 AM MST Wed Oct 31 2018

AZZ508-509-312230-
/O.NEW.KTWC.FZ.W.0004.181101T0900Z-181101T1500Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
223 AM MST Wed Oct 31 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST THURSDAY...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 2 AM to 8 AM MST Thursday. 

* IMPACTS...These temperatures will damage sensitive crops and 
  vegetation.

* TEMPERATURES...Morning lows in the upper 20s to lower 30s.

* TIMING...Approaching freezing by 2 AM MST in some locations, 
  with coldest temperatures between 5 AM and 7 AM.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
307 
WWUS75 KTWC 312052
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
152 PM MST Wed Oct 31 2018

AZZ508-509-011500-
/O.CON.KTWC.FZ.W.0004.181101T0900Z-181101T1500Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
152 PM MST Wed Oct 31 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
THURSDAY...

* IMPACTS...These temperatures will damage sensitive crops and 
  vegetation that remain alive at this point in the season. 

* TEMPERATURES...Morning lows in the upper 20s to lower 30s.

* TIMING...Approaching freezing by 2 AM MST in some locations, 
  with coldest temperatures between 5 AM and 7 AM. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
751 
WWUS75 KTWC 011502
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
802 AM MST Thu Nov 1 2018

AZZ508-509-011615-
/O.EXP.KTWC.FZ.W.0004.000000T0000Z-181101T1500Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
802 AM MST Thu Nov 1 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed into the mid to upper 30s in the Sulphur
Springs Valley and will continue to warm through the morning
hours. Therefore, the Freeze Warning has been allowed to expire. 

$$

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Oct 30, 9:40 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Oct 30, 9:40 PM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
940 PM MST Tue Oct 30 2018

.SYNOPSIS...Scattered showers and isolated thunderstorms east of
Tucson this evening becoming isolated rain and snow showers mainly
near the White Mountains late tonight into Wednesday morning. Dry
conditions will then persist into early next week. Expect gusty
winds Wednesday afternoon east of Tucson. Cooler temperatures will
also occur, with freezing temperatures in colder eastern valleys
Wednesday night. A gradual warmup will prevail later this week.

&&

.DISCUSSION...A band of showers and thunderstorms was occurring at
this time from near Clifton westward to near Safford, then further
west into far eastern Pinal County. Other isolated showers were
moving northeastward across north central and northeast Cochise
County. Most rain gauge amounts have been under one tenth of an
inch.

The ongoing showers with isolated thunderstorms have been generally
further south to southwest versus several numerical weather model
solutions, including high resolution models. Otherwise, IR satellite
imagery and surface observations depicted mostly clear skies west of
Tucson with partly cloudy skies elsewhere.

At any rate, based primarily on satellite imagery and surface
observations, and to a lesser extent on HRRR solutions, the official
forecast was modified earlier this evening to depict isolated to
scattered showers and isolated thunderstorms through 09Z Wednesday
(2 AM MST Wednesday) generally east of a Mount Graham to Douglas
line.

Isolated to scattered rain/snow showers are then forecast to occur
late tonight into Wednesday morning mainly across the White
Mountains. These showers will prevail ahead of a mid/upper trough
axis currently from eastern Utah southwestward into northern
Arizona. This mid/upper trough axis is progged via the 31/00Z GFS to
move eastward into western New Mexico around midday Wednesday. As
such, precip-free conditions will return area-wide Wednesday
afternoon. Gusty northwest winds will also occur Wednesday
afternoon, especially favoring the northwest wind-prone Upper Gila
River Valley that includes Safford. Decreasing clouds eastern
sections Wednesday followed by clear skies area-wide Wednesday night
with light winds.

The combination of light winds and a very dry regime should produce
somewhat widespread freezing temperatures at least for a few hours
in the colder eastern valleys. Would not be surprised to see a
Freeze Warning issued with subsequent forecast, especially favoring
the Sulphur Springs as noted in the Previous Discussion section. Dry
conditions to prevail Thursday into early next week.

Please refer to the additional sections for further information.

&&

.AVIATION...Valid through 01/06Z.
Isolated to scattered -SHRA and isolated -TSRA mainly KSAD-KDUG
eastward until 09Z Wednesday, then isolated -SHRA/-SHSN mainly White
Mountains northeast of KSAD late tonight into Wednesday. Precip
ending by Wednesday afternoon. Otherwise, clear skies to few clouds
above 20k ft AGL KTUS vicinity westward. East of KTUS scattered to
broken clouds generally 6k-10k ft AGL becoming clear skies by
Wednesday evening. Surface wind Wednesday afternoon 8-18 kts with
gusts 25-30 kts. Strongest speeds east of KTUS favoring KSAD/KDUG.
Surface wind variable in direction mainly less than 12 kts other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers mostly across the
White Mountains late tonight into Wednesday morning. Dry conditions
will then prevail Wednesday afternoon into early next week. Gusty
northwest winds to occur Wednesday afternoon east of Tucson. 20-foot
wind gusts should approach 25-30 mph at times. Thereafter, 20-foot
winds will be mainly terrain driven under 15 mph.

&&

.PREV DISCUSSION /308 PM MST/...By mid-day Wednesday the system over
New Mexico continues to shift southeast into the southern plains,
while a highly amplified ridge of high pressure over the eastern
Pacific Ocean begins to edge eastward into the western United
States. This will turn the upper level flow to the northwest across
the area, ushering in cooler air across the region. With this cooler
air, daytime temperatures on Wednesday will be 5-8 degrees below
normal. Freezing or near freezing conditions are expected in some
isolated locations east of Tucson Wednesday night/Thursday morning,
primarily in the Sulphur Springs Valley from near Willcox southward
to north of Douglas. While wind speeds will lower considerably
across most of the forecast area on Wednesday, gusty winds will
persist in the upper Gila River Valley which will be oriented with
the northwest flow pattern.

The ridge of high pressure over the eastern Pacific Ocean continues
to slowly move eastward late in the week and over the upcoming
weekend. However, the ridge stays centered off the central/northern
California coast through the period. This puts Arizona on the front
side of the ridge, with periods of high clouds and daytime high
temperatures warming back up above normal levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis
PREVIOUS DISCUSSION...Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.